Hail, Ashe
- When
- March 31, 7:30 PM EST
- Where
- Ashe County, 1.11 mi W of Fig
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.450, -81.620
Hail covered the ground.
A small cluster of storms developed along and behind a cold front passing slowly through northwest North Carolina. The few of the storms became briefly severe with hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A small cluster of storms developed along and behind a cold front passing slowly through northwest North Carolina. The few of the storms became briefly severe with hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 31, 6:49 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 749 PM EDT SAT MAR 31 2012 .SYNOPSIS... A WEAK DOME OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO OUR AREA THIS EVENING...WHICH WILL BRING AN END TO SHOWER AND THUNDERSTORM ACTIVITY FOR TONIGHT. THIS HIGH WILL MOVE SOUTHEAST OF OUR AREA ON SUNDAY EVENING...ALLOWING OUR WINDS TO BECOME SOUTHERLY AHEAD OF ANOTHER APPROACHING COLD FRONT. THIS FRONT WILL ENTER OUR AREA ON MONDAY MORNING...TRIGGERING ANOTHER ROUND OF SHOWERS...AND POSSIBLY A THUNDERSTORM OR TWO. && .NEAR TERM /THROUGH SUNDAY/... AS OF 330 PM EDT SATURDAY... SURFACE ANALYSIS INDICATES THAT THE COLD FRONT IS LOCATED ACROSS OUR SOUTHERNMOST TIER OF COUNTIES THIS AFTERNOON...AND IS CONTINUING TO MOVE SOUTHEAST. RADAR HAS INDICATED THAT SPOTTY SHOWER ACTIVITY...AND A FEW THUNDERSTORMS...HAS DEVELOPED ACROSS OUR AREA WITH AFTERNOON HEATING...BUT NONE OF THIS ACTIVITY IS VERY STRONG. THAT STATED...CANNOT RULE OUT ONE OR TWO STRONG BUT SHORT LIVED THUNDERSTORMS DEVELOPING DURING EARLY EVENING. WEAK HIGH PRESSURE WILL CONTINUE TO BUILD INTO OUR AREA THIS EVENING...WHICH WILL RESULT IN NORTHWESTERLY FLOW THROUGH THE FIRST FEW HOURS OF SUNDAY MORNING. THIS DOWNSLOPE FLOW WILL ALLOW CLOUD COVER TO DIMINISH ACROSS MUCH OF OUR AREA...ESPECIALLY AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. HOWEVER...WEATHER FORECAST MODELS HAVE INDICATED THE POSSIBILITY OF LOW CLOUDS REDEVELOPING TONIGHT ALONG THE EAST FACING SLOPES IN SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE...AS RESIDUAL LOW LEVEL MOISTURE BECOMES WEDGED ALONG THE RIDGELINES. WITH LIGHT WINDS ACROSS THE AREA...WILL ALSO BE LOOKING AT THE POSSIBILITY OF PATCHY FOG DEVELOPING ACROSS PORTIONS OF THE MOUNTAINS...ESPECIALLY IN THE RIVER VALLEYS. THE HIGH WILL SLIDE SOUTHEAST BY SUNRISE SUNDAY MORNING...AND WE WILL BEGIN TO SEE SOUTHERLY WINDS TAKE OVER. WITH PLENTY OF DRY AIR ALOFT...EXPECT THAT ANY FOG AND LOW CEILINGS WILL BURN OFF BY 10 AM...AND EXPECT MOSTLY CLEAR SKIES THROUGH EARLY AFTERNOON AREAWIDE. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... AS OF 330 PM EDT SATURDAY... ON SUNDAY NIGHT...THE NORTHEAST U.S. UPPER TROF DEEPENS IN RESPONSE TO A SHORTWAVE MOVING SOUTHEAST. THIS WILL DRIVE A COLD FRONT THROUGH THE FORECAST AREA AND SPARK A COMPLEX OF STORMS AS LOW LEVEL THETA-E RIDGE INCREASES IN ADVANCE OF THE FRONT. BEST LOW LEVEL CONVERGENCE WILL BE FOUND SE WV AND WEST OF I-77 WHERE HIGHEST POPS WERE PLACED. INCREASED LOW TEMPERATURES A COUPLE OF DEGREES WITH A FAIR AMOUNT OF CLOUDS AND MIXING. AS WEAK HIGH PRESSURE TRIES TO WEDGE DOWN THE EASTERN U.S. A WEAK LOW LEVEL CONVERGENCE ZONE IS ESTABLISHED IN THE FAR SOUTHWEST PORTION OF THE FORECAST AREA. WITH THE GREATEST INSTABILITY EXPECTED TO BE LOCATED HERE...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE. LEANED TOWARD THE COOLER NAM MOS GUIDANCE FOR HIGHS IN THE EAST WITH A LOW LEVEL NORTHEAST FLOW IN PLACE. FOR MONDAY NIGHT AND TUESDAY...AN UPPER LEVEL RIDGE TRIES TO BUILD OVER THE REGION...BUT IS QUICKLY FLATTENED BY A NORTHERN STREAM SYSTEM MOVES ACROSS SOUTHERN CANADA AND THE NORTHERN GREAT LAKES. THE LOW LEVEL FLOW IN ADVANCE OF THIS SYSTEM COMES AROUND TO THE SOUTH/SOUTHWEST USHERING IN HIGHER DEWPOINTS AND POTENTIALLY A DECK OF LOW LEVEL STRATUS CLOUDS WITH GOOD MOISTURE ADVECTION. ISENTROPIC LIFT ON THE LEADING EDGE OF THIS MAY BRING ANOTHER ROUND OF RAIN THE FAR SOUTHWEST MONDAY NIGHT...WITH SHOWERS AND THUNDERSTORMS DEVELOPING IN ADVANCE OF THE FRONT IN THE NORTHERN AND WESTERN PORTION OF THE FORECAST AREA ON TUESDAY UNDER THE INSTABILITY AXIS. TEMPERATURE FORECAST TUESDAY IS A TRICKY ONE AND HIGHS WILL DEPEND ON THE AMOUNT OF CLOUD COVER SEEN. WITH THE POTENTIAL FOR LOW CLOUDS TO ADVANCE INTO OUR AREA...DROPPED HIGHS A FEW DEGREES TOWARD THE COOLER LOCALLY DERIVED MOS FORECAST HIGHS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 330 PM EDT SATURDAY... FOR THE LONG TERM PORTION OF THE FORECAST...WE LEANED HEAVILY ON THE 00Z ECMWF SOLUTION WHICH SHOWS BETTER RUN TO RUN CONSISTENCY COMPARED TO THE GFS WITH ITS HANDLING OF THE TIMING AND EVOLUTION OF A CUT OFF LOW DRIFTING ACROSS THE SOUTHERN PLAINS...THEN THE SOUTHEAST U.S. LATE IN THE PERIOD. THE ECMWF IS ALSO IN BETTER AGREEMENT WITH THE CANADIAN AND UKMET SOLUTIONS. THE GFS ENSEMBLE MEMBERS SHOW A WIDE RANGE OF POTENTIAL SOLUTIONS TO THE STRENGTH AND LOCATION OF THIS UPPER LEVEL LOW WHICH GIVES US LOW CONFIDENCE IN THE OPERATIONAL GFS SOLUTION. SOME SIGNIFICANT MODIFICATIONS WERE MADE TO THE FORECAST BASED ON THE ECMWF FORECAST. FIRST...WITH THE SLOWER TIMING...NOW EXPECT THE COLD FRONT TO MOVE THROUGH LATE WEDNESDAY...ALLOWING TEMPERATURES TO BE WELL ABOVE NORMAL WITH A DEEP WEST...DOWNSLOPING FLOW...WITH THUNDERSTORMS POSSIBLE ALONG THE FRONT. BEHIND THIS FRONT...TRENDED TEMPERATURES DOWN BY SEVERAL DEGREES THUR-SATURDAY AS A LOW LEVEL NORTHEAST...THEN EAST...FLOW DEVELOPS WITH THE UPPER LOW TO OUR SOUTH AND CANADIAN HIGH PRESSURE BUILDING IN THE NE U.S. WITH THE NAO FORECAST TO BECOME NEGATIVE AND THE GLOBAL WIND OSCILLATION (GWO) IN A FAVORABLE PHASE FOR COOLER THAN NORMAL CONDITIONS IN THE EASTERN U.S...THE COOLER ECMWF TEMPERATURES APPEAR REASONABLE. DEPENDING ON THE LOCATION OF THE UPPER LOW...SHOWERS/RAIN WILL BE POSSIBLE EACH DAY...ESPECIALLY FOR THOSE FAVORED EASTERN UPSLOPE AREAS AND TO THE SOUTH...CLOSER TO THE LOCATION OF THE UPPER LOW. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... AS OF 130 PM EDT SATURDAY... ISOLATED THUNDERSTORMS WILL CONTINUE IN FAR SOUTHWEST VIRGINIA AND EXTREME NORTHWEST NORTH CAROLINA AND IN SOUTH CENTRAL VIRGINIA THROUGH MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO IMPACT BCB/LWB/BLF/LYH/ROA OR DAN. MODELS WERE SHOWING LOW LEVEL MOISTURE BANKING UP AGAINST THE WESTERN SLOPES OF THE APPALACHIANS TONIGHT. HAVE KEPT MVFR CEILINGS IN THE TAF AT BLF FOR LATE TONIGHT THROUGH SUNRISE. EXPECT A SMALL ENOUGH TEMPERATURE/DEW POINT SPREAD AT LWB FOR FOG TO FORM OVERNIGHT. HAVE TYPICAL LIFR CONDITIONS AT LWB THROUGH SUNRISE. MOISTURE IN THE WEST IS SHALLOW. FOG AND CLOUDS WILL DISSIPATE QUICKLY IN THE MORNING. NAM AND LOCAL WRF WERE SHOWING STRONGER NORTHEAST SURFACE AND LOW LEVEL WINDS TONIGHT THAN THE OTHER GUIDANCE AND BRINGING MVFR CLOUDS INTO LYH AND DAN AFTER 06Z. ALREADY SEEING THE LOW CLOUDS ADVANCING WEST ON SATELLITE LOOPS. MEDIUM CONFIDENCE THAT THIS CLOUD LAYER WILL REACH LYH/DAN AND HIGHER CONFIDENCE THAT THE CLOUDS WILL STAY EAST OF ROA. MAKE TAKE MOST OF THE MORNING TO MIX OUT TO VFR. BUFKIT WAS NOT SHOWING IMPROVEMENT UNTIL AFTER 15Z/11AM. THE NEXT THREAT FOR WIDESPREAD FLIGHT RESTRICTIONS WILL OCCUR LATE SUNDAY NIGHT OR ON MONDAY...POSSIBLY CONTINUING INTO THE MID WEEK. WEAK SHORT WAVES AND MOISTURE STREAMING NORTHEAST OVER A STALLED FRONT OVER/NEAR THE AREA...MAY SET THE STAGE FOR MVFR...AND POTENTIALLY LOWER...FLIGHT RESTRICTIONS...ESPECIALLY OVER/IN THE MOUNTAINS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...PH LONG TERM...PH AVIATION...AMS/NF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT SAT MAR 31 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 300 PM EDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 NNW BLOWING ROCK 36.21N 81.70W
03/31/2012 E0.50 INCH WATAUGA NC TRAINED SPOTTER
FROM 625 TO 633PM
&&
AMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT SAT MAR 31 2012
NCZ001-VAZ009-015-312315-
ASHE NC-GRAYSON VA-SMYTH VA-
656 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ASHE...GRAYSON AND
SMYTH COUNTIES...
AT 650 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WHITETOP
VIRGINIA AND THE SUMMIT OF MOUNT ROGERS...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR THE GRAYSON HIGHLANDS STATE PARK AROUND 700
PM...AND THEN PASS BETWEEN NELLA AND FLATWOOD NORTH CAROLINA BETWEEN
700 AND 7:30 PM.
LAT...LON 3658 8169 3663 8161 3664 8163 3672 8167
3677 8161 3658 8128 3657 8135 3648 8132
3648 8130 3638 8141 3649 8170 3653 8172SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT SAT MAR 31 2012
NCZ018-010000-
WATAUGA NC-
704 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WATAUGA COUNTY...
AT 700 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BEECH MOUNTAIN...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR PEORIA AROUND 715 PM...BEECH MOUNTAIN AROUND
720 PM...ROMINGER AROUND 725 PM...VALLE CRUCIS AROUND 730 PM...SEVEN
DEVILS AROUND 740 PM AND GRANDFATHER MOUNTAIN AROUND 745 PM.
LAT...LON 3634 8186 3618 8174 3611 8177 3611 8179
3611 8182 3616 8183 3619 8185 3619 8189
3623 8192 3627 8190 3629 8192SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT SAT MAR 31 2012
NCZ001-VAZ015-010000-
ASHE NC-GRAYSON VA-
731 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT PARTS OF ASHE AND
GRAYSON COUNTIES...
AT 725 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WHITETOP
VIRGINIA...JUST WEST OF MOUNT ROGERS...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS SLOWED DOWN IN FORWARD MOVEMENT...AND WILL LIKELY
PRODUCE UPWARDS OF 1 TO 2 INCHES OF RAIN NEAR WHITETOP VIRGINIA.
THIS PERSISTENT HEAVY RAINFALL WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION TO THE
HEAVY RAIN...THIS STORM MAY PRODUCE HAIL UP TO DIME SIZE.
THIS THUNDERSTORM STORM WILL CONTINUE TO PRODUCE HEAVY RAIN NEAR
WHITETOP THROUGH 745 PM...THEN DRIFT TO NEAR FLATWOOD NORTH CAROLINA
BEFORE 800 PM...AND TO NEAR SHATLEY SPRINGS BY 830 PM.
LAT...LON 3655 8170 3658 8169 3662 8165 3662 8163
3664 8160 3666 8156 3640 8130 3627 8153
3650 8171 3654 8171SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT SAT MAR 31 2012
NCZ001-010030-
ASHE NC-
811 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM CONTINUES TO AFFECT ASHE COUNTY...
AT 805 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN SHATLEY
SPRINGS AND FLATWOOD NORTH CAROLINA...IN ASHE COUNTY. THIS STORM
WAS SLOWLY DRIFTING TO THE SOUTHEAST AT 10 TO 15 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE AND VERY HEAVY RAIN.
UPWARDS OF 1 TO 2 INCHES OF RAIN IS POSSIBLE...AND THIS WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RAIN WILL CONTINUE TO FALL BETWEEN FLATWOOD AND SHATLEY SPRINGS
THROUGH 830 PM. RAIN WILL ALSO BEGIN TO FALL NEAR ASHLAND...
JEFFERSON...AND TROUT.
LAT...LON 3643 8172 3646 8172 3647 8170 3654 8171
3659 8168 3659 8158 3640 8141 3631 8142
3631 8158 3640 8172 3642 8174PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 1 SSW JEFFERSON 36.40N 81.48W
03/31/2012 E0.25 INCH ASHE NC PUBLIC
BY 821 PM PEA SIZED HAIL COVERED THE GROUND
&&
AMSThe Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
2 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373609, 373610.